What could account for this new seizure activity?A 17-year-old male was placed on carbamazepine therapy by his neurologist to control newly developed seizures of unknown etiology. The patient was also recently given a macrolide antibiotic by his family physician for presumed walking pneumonia. Halfway through his antibiotic course, the patient again developed seizures.
A. Inhibition of the cytochrome P-450 monooxygenase system B. Induction of the cytochrome P-450 monooxygenase system C. Impairment of renal excretion of the antiseizure medication D. Induction of glucuronyl transferase activity in the liver E. Reduction in the amount of nicotinamide adenine dinucleotide phosphate (NADPH)
Induction of the cytochrome p-450 monooxygenase system-1. the answer is b. both carbamazepine and macrolide antibiotics are known inducers of the cytochrome p-450 system. thus it is likely that the original therapeutic levels of antiseizure medicine was decreased to nontherapeutic levels when the metabolism of the drug was increased with the addition of the antibiotic. some common drugs that inhibit p-450 include cimetidine, chloramphenicol, and disulfiram. impaired renal excretion results in increased, not decreased, levels of drugs. the induction of glucuronyl transferase is a possible drug interaction, although less likely in this case. the p-450 system requires nadph, and therefore a deficiency would result in decreased, not increased, activity by the system.